Hail, Greenbrier
- When
- June 14, 2:17 PM EST
- Where
- Greenbrier County, Quinwood
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.070, -80.700
Severe thunderstorms produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms produced hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 12:48 PM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 148 PM EDT THU JUN 14 2007 .SYNOPSIS... HIGH PRESSURE OVER NEW ENGLAND WILL BUILD DOWN THE EAST COAST WHILE A STRONG UPPER AIR DISTURBANCE MOVES INTO THE SOUTHERN APPALACHIANS TONIGHT. A WARM RIDGE WILL BUILD INTO THE REGION THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THICK LOW CLOUDS HAVE EXPANDED WELL WEST INTO THE COUNTY WARNING AREA (CWA) WITH ONLY THE EXTREME WESTERN EDGES SEEING ANY SUN. THIS CLOUD DECK SHOWS NO SIGNS OF THINNING SO HAVE COOLED TEMPS FOR THE AFTN A COUPLE DEGS...ESP IN THE NORTHEAST...AND HAVE LOWERED POPS OVERALL THRU THE EVENING HOURS. STILL EXPECTING WIDESPREAD CONVECTION IN THE FAR WEST WHERE CLOUD BREAKS ARE AS IMPRESSIVE SHORTWAVE APPROACHING THE SOUTHERN APPS LATER THIS AFTERNOON. WITH THE SHORT WAVE JUST REACHING THE SRN APPLNS AROUND 00Z...CONVECTION SHOULD CONTINUE THRUOGH THE EVENING IN SW VA AND NW NC...BUT GRADUALLY DIMINISH TOWARD MIDNIGHT. && .SHORT TERM /FRIDAY/... HIGH PRESSURE BUILDING INTO THE MIDDLE ATLANTIC INTO FRIDAY MORNING...WILL ALLOW FOR COOL AIR DAMMING AND EASTERLY FLOW. THIS CREATES A BOUNDARY WITH AN UNSTABLE AIRMASS ACROSS THE NW NC FOOTHILLS AND MTNS...NORTHWEST INTO THE THE SW MTNS OF VA WHICH WILL HAVE THE BEST CHC OF AFT RW/TSTMS FRIDAY...TAPERING OFF TO LOW CHC OF RW FURTHER EAST INTO THE DAMMING AREA. FRIDAY WILL BE OUR BEST CHC TO MAINTAIN LOW CLOUDS AND DAMMING OVER THE PIEDMONT...BUT EVEN SO I THINK MOS HIGHS ARE TOO COOL...SO I RAISED HIGHS A FEW DEGREES ABOVE MOS. ITS TOUGH TO HOLD CLOUDS IN ALL DAY IN JUNE WITHOUT STEADY PRECIP. COULD BE A FOGGY NIGHT FRIDAY NIGHT IF WE CLEAR OFF ENOUGH TO RADIATE. FOR NOW...DID NOT ADD INTO THE FORECAST...AND STAYED CLOSE TO MOS FOR LOW TEMPS. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... ONE LAST SHRTWV ROTATES AROUND VORTEX OFF THE NEW ENGLAND COAST ON SATURDAY...BUT THIS TIME HAS LITTLE CAPE TO WORK WITH AFTER ATMS WAS STABILIZED ON FRIDAY. MIGHT BE ENOUGH OF A SOUTHERLY COMPONENT OFF THE ATLANTIC TO ALLOW SOME SHWRS TO FORM IN MY EXTREME SE CORNER...BUT POPS WERE LEFT OUT FOR NOW ON SATURDAY. THIS MAY NEED TO BE CONSIDERED AGAIN LATER TODAY...BASED UPON MODEL PROGGING THESE SHRTWVS A LITTLE TOO FAR EAST THIS WEEK. DID FOLLOW WARMER ECMWF H85 TEMPS SUNDAY AND ONWARD...AS OP GFS AND ENSEMBLE NUMBERS HAVE BEEN CHASING THE EUROPEAN MODEL ALL WEEK. THUS...DID GO A FEW DEGREES ABOVE MEX TEMPS SUNDAY ONWARD. EXPECTING MID 90S TO RETURN TO THE PIEDMONT AHEAD OF A WEAK FRONT TUESDAY NEXT WEEK. POPS WERE INSERTED INTO THE FORECAST LATE TUESDAY IN THE WEST...AS THE BOUNDARY WILL PROB STALL IN WESTERN VIRGINIA AS MOST OF ITS SUPPORT PASSES INTO SE CANADA. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... ANOTHER SHORTWAVE HEADING SOUTH INTO THE AREA BY THIS EVENING WILL BRING A RETURN OF SHRA/TSRA TO FAR WESTERN PARTS OF THE AREA. GREATEST CONCENTRATION CURRENTLY LOOKS LIKE IT WILL BE NEAR THE LWB AND BLF AIRPORTS. THURSDAY EVENING A BETTER E/SE TRAJECTORY OF THE BOUNDARY LAYER WINDS AND RESIDUAL MOISTURE SHOULD ALLOW FOR MVFR CIGS AND VSBYS TO FORM ACROSS A GREATER EXPANSE OF THE AREA...ESPECIALLY THOSE LOCATIONS WHICH RECEIVE RAIN TODAY. LIGHT EAST/SOUTHEASTERLY FLOW WILL CONTINUE INTO SATURDAY IN THE EAST SO THE CHANCE OF OFF AND ON MVFR CIGS AND VSBYS WILL BE HIGHER THAN CLIMATOLOGY THROUGH THE PERIOD. CHANCE OF LATE DAY CONVECTION WILL MAINLY BE IN THE FAR WEST ON THE EDGE OF THE DECAYING MARITIME AIRMASS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ/JS SHORT TERM...JJ/KM LONG TERM...JJ/KM AVIATION...JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 232 PM EDT THU JUN 14 2007 VAZ007-009>011-WVZ042>045-151845- TAZEWELL-SMYTH-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER- 232 PM EDT THU JUN 14 2007 ...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE A THREAT FROM ANY THUNDERSTORM THAT DEVELOPS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ014-017>020-022>024-032>035-043>047-058-059- 151845- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-MONTGOMERY-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 232 PM EDT THU JUN 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ012-013-015-016-151845- ASHE-ALLEGHANY NC-WATAUGA-WYTHE-PULASKI-GRAYSON-CARROLL- 232 PM EDT THU JUN 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AN ISOLATED STORM OR TWO COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 AM EDT THU JUN 14 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 3 N BUCHANAN 37.56N 79.68W
06/13/2007 E0.75 INCH BOTETOURT VA PUBLIC
&&
JSTEWARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT THU JUN 14 2007 NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-141900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE... INDEPENDENCE...BLUEFIELD...HINTON...UNION...LEWISBURG 1241 PM EDT THU JUN 14 2007 SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE AFTERNOON PROGRESSES OVER THE MOUNTAINS OF NORTHWEST NORTH CAROLINA NORTHWARD THROUGH EXTREME SOUTHWESTERN AND WEST CENTRAL VIRGINIA INTO ALL OF SOUTHEASTERN WEST VIRGINIA. SOME OF THE STRONGER STORMS MAY REACH SEVERE LEVELS...AND BE ACCOMPANIED BY LARGE HAIL AND STRONG DAMAGING WINDS IN ADDITION TO TORRENTIAL RAINFALL AND FREQUENT DANGEROUS LIGHTNING. WERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT THU JUN 14 2007 WVZ045-141930- GREENBRIER WV- 231 PM EDT THU JUN 14 2007 AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF NEOLA...OR ABOUT 13 MILES SOUTHEAST OF LEONARD...STATIONARY. EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 234 PM EDT THU JUN 14 2007 VAZ007-010-141930- BLAND VA-TAZEWELL VA- 234 PM EDT THU JUN 14 2007 AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES WEST OF BLUEFIELD...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CLEAR FORK AT 250 PM EDT...BURKES GARDEN AT 310 PM EDT...HICKSVILLE AT 315 PM EDT... SUITER...BASTIAN AT 325 PM EDT...CERES AT 330 PM EDT... EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. STONEFIELD
The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32649, 32650.